The orientations of prolate ellipsoids in linear shear flows

Ehud Gavze*, Mark Pinsky, Alexander Khain

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

The dynamics of the orientations of prolate ellipsoids in general linear shear flow is considered. The motivation behind this work is to gain a better understanding of the motion and the orientation probability distribution of ice particles in clouds in order to improve the modelling of their collision. The evolution of the orientations is governed by the Jeffery equation. It is shown that the possible attractors of this equation are fixed points, limit cycles and an infinite set of periodic solutions, named Jeffery orbits, in the case of simple shear. Linear stability analysis shows that the existence and the stability of the attractors are determined by the eigenvalues of the linear part of the equation. If the eigenvalues possess a non-vanishing real part, then there always exists either a stable fixed point or a stable limit cycle. Pure imaginary eigenvalues lead to Jeffery orbits. The convergence to a stable fixed point or to a stable limit cycle may either be monotonic or may be retarded due to the occurrence of non-normal growth. If non-normal growth occurs the convergence rate may be much slower compared with the characteristic time scale of the shear. Expressions for the characteristic time scale of convergence to the stable solutions are derived. In the case of non-normal growth, expressions are derived for the delay in the convergence. The orientation probability distribution function (p.d.f.) is computed via the solution of the Fokkerâ€"Planck equation. The p.d.f. is either periodic, in the case of simple shear (pure imaginary eigenvalues), or it converges to singular points or strips in the orientation space (fixed points and limit cycles) on which it grows to infinity. Time-independent p.d.f.s exist only for imaginary eigenvalues. Unlike the case where Brownian diffusion is present, the steady solutions are not unique and depend on the initial conditions.

Original languageAmerican English
Pages (from-to)51-93
Number of pages43
JournalJournal of Fluid Mechanics
Volume690
DOIs
StatePublished - 10 Jan 2012

Bibliographical note

Funding Information:
The second and the third co-authors were supported by the Binational Israel Science foundation (grant 2010446) and by the Office of Science (BER), US Department of Energy (award DE-SC00066787).

Keywords

  • Stokesian dynamics
  • particle/fluid flows

Fingerprint

Dive into the research topics of 'The orientations of prolate ellipsoids in linear shear flows'. Together they form a unique fingerprint.

Cite this